Thunderstorm Wind, Grady
- When
- July 9, 2:15 PM EST
- Where
- Grady County, 2.16 mi NNE of Cairo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.900, -84.190
Three trees were blown down in the Cairo area.
A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 9, 12:18 PM EST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 118 PM EDT Sun Jul 9 2023 ...New AVIATION... .UPDATE... Issued at 1041 AM EDT Sun Jul 9 2023 No major changes to the forecast. First round of storms is pushing out of the FL Big Bend this morning and into the northern Peninsula. Behind it, cumulus clouds are bubbling up along with a few isolated showers and thunderstorms. Expect the next round of scattered to widespread convection to get going during the early afternoon hours. SPC mesoanalysis shows healthy amounts of CAPE and little shear; however, there is currently some capping in place. && .NEAR TERM... (Today and tonight) Issued at 352 AM EDT Sun Jul 9 2023 A more active pattern is expected today and tonight with several rounds of showers and thunderstorms possible across the area. An upper level longwave trough is forecast to setup across the eastern CONUS throughout the near term period providing a bit of lift. Some reflection of the trough can be seen in the mid-levels although a fair bit weaker. Expect scattered to widespread showers and thunderstorms to develop near the coast this morning before spreading inland throughout the day. Storm motions should generally be west to east, however several rounds of showers and storms will be possible through the period. A lull may be possible in the evening and early overnight hours before a passing shortwave kicks off another round of showers and storms in the early morning hours. A few storms could be strong to severe with gusty winds and locally heavy rainfall as the primary threats. SPC has most of the area in a Marginal Risk (level 1 of 5) for severe weather today with portions of the FL Panhandle and SE AL in a Slight Risk (level 2 of 5). For the heavy rainfall threat, WPC has roughly the western half of the area in a Marginal Risk (level 1 of 4) for excessive rainfall. && .SHORT TERM... (Monday through Tuesday night) Issued at 352 AM EDT Sun Jul 9 2023 The wettest day of the week is expected to be on Monday, as the shortwave makes its way through the CWA. Showers and thunderstorms are expected to be widespread with heavy rainfall and some storms may be strong to severe with damaging wind gusts. These storms will likely begin along the outflow of a diminishing pre-frontal MCS that began moving into the region Sunday. Given the ongoing precip and continuous cloud cover, further destabilization of the atmosphere is not expected but, nonetheless, the storms may become more better organized before the evening. As night falls on Monday, activity is expected to diminish. The frontal boundary will become stationary, possibly along the FL state line. If this sets up, the stronger storms on Tuesday will likely be along and south of the front. PoPs for Monday will start the day with a 60-70 percent coverage for our AL and GA counties in the morning hours with 80 percent coverage for our FL counties. The afternoon coverage will increase to a widespread 80 to 90 percent, with the higher chances along and south of I-10. Both the SPC and WPC has highlighted the entire CWA in a Marginal Risk for Severe weather and Excessive rainfall, respectively. Tuesday will be more of a diurnal setup, with current PoPs ranging from 60 to 80 percent from I-10 and areas south, with about a 30-50 percent for areas north of I-10 during the afternoon hours. As mentioned earlier with the setup of the frontal boundary, the SPC has highlighted areas along and south of I-10 in a Marginal (1 of 5) Risk for severe weather on Tuesday with the main concern being locally damaging wind gusts. Risk should continue through the afternoon, before a weakening trend begins by early evening. Our FL counties are also highlighted in a Marginal (1 of 4) Risk for Excessive Rainfall for Tuesday. Temperatures for this term will be in the upper 80s for Monday, then back to the low 90s again on Tuesday. Overnight lows will be in the low to mid 70s. && .LONG TERM... (Wednesday through Saturday) Issued at 352 AM EDT Sun Jul 9 2023 The upper level troughing begins to lift north, allowing for ridging to build in. This will return us to a more typical summertime pattern with diurnally driven showers and thunderstorms. PoPs for the long term will be around 40-60 percent most afternoons, with the highest chances south of I-10. We can expect the temperatures to increase as we head towards the end of the week, with highs reaching the upper 90s and heat indices approaching advisory levels. Overnight lows will be in the mid 70s. && .AVIATION... (18Z TAFS) Issued at 117 PM EDT Sun Jul 9 2023 Several rounds of showers and thunderstorms are expected through the period. Convection has already developed this afternoon and will persist into the evening hours. Another round may get going in the early morning hours Monday. Gusty winds and heavy rainfall will be possible with storms today with periods of MVFR to IFR. Some MVFR ceilings are expected to develop outside of storms by Monday morning. && .MARINE... Issued at 352 AM EDT Sun Jul 9 2023 An extended period of westerly winds will persist through the period. Cautionary level conditions may be possible late tonight into early Monday morning as westerly/southwesterly winds may surge over our nearshore waters west of Apalachee Bay. Our main concerns still are the daily showers and thunderstorms over the marine zones, which could cause locally elevated seas, strong wind gusts, and non- supercell waterspouts, particularly during the morning hours. && .FIRE WEATHER... Issued at 352 AM EDT Sun Jul 9 2023 A wetter pattern is expected for the next couple of days with more widespread showers and thunderstorms. High dispersions may be possible today across portions of Florida and southern Georgia. With high humidity persisting throughout the period along with expected wetting rains, there are no fire weather concerns. && .HYDROLOGY... Issued at 352 AM EDT Sun Jul 9 2023 There are elevated chances for widespread showers and thunderstorms across the Tri-State area that could lead to possible localized flash flooding and nuisance flooding over the next few days. Riverine flooding is not expected. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 93 75 86 74 / 70 90 90 40 Panama City 91 76 87 76 / 50 100 90 60 Dothan 90 72 85 71 / 70 70 80 20 Albany 90 73 85 70 / 60 60 80 20 Valdosta 92 74 85 71 / 60 60 90 40 Cross City 92 77 87 74 / 70 60 80 60 Apalachicola 91 78 87 76 / 70 70 90 70 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk through late tonight for FLZ108-112-114. GA...None. AL...None. GM...None. && NEAR TERM...Merrifield SHORT TERM...Montgomery LONG TERM....Montgomery AVIATION...DVD MARINE...Montgomery FIRE WEATHER...Merrifield HYDROLOGY...Montgomery
Preliminary Local Storm Report
National Weather Service Tallahassee FL
257 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Tstm Wnd Gst 1 SW Saint Teresa 29.92N 84.47W
07/09/2023 M41 MPH GMZ755 FL Mesonet
Ambient station along the coast gusted to 41
mph.
&&Special Weather Statement
National Weather Service Tallahassee FL
301 PM EDT Sun Jul 9 2023
GAZ157-158-091945-
Grady GA-Thomas GA-
301 PM EDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of central Grady and
western Thomas Counties through 345 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whigham, or near Cairo, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cairo, Thomasville, Ochlocknee, Whigham, Akridge, Grady Co A/p,
Capel, Elpino, Chastain, Princes Still, Dawesville, Pine Park, Pasco,
Nickleville and Peoples Still.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3074 8391 3079 8438 3098 8438 3104 8391
TIME...MOT...LOC 1900Z 269DEG 28KT 3089 8430
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JCWPreliminary Local Storm Report
National Weather Service Tallahassee FL
302 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Gst 2 SSE Panacea-Wakulla A 29.96N 84.38W
07/09/2023 M42 MPH GMZ730 FL Mesonet
FSWN Ochlockonee Boat Ramp WeatherSTEM
gusted to 42 mph.
&&Preliminary Local Storm Report
National Weather Service Tallahassee FL
306 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tstm Wnd Gst FSU Campus 30.45N 84.30W
07/09/2023 M49 MPH Leon FL Mesonet
49 mph gust at the NWS office on the FSU
campus.
&&Preliminary Local Storm Report
National Weather Service Tallahassee FL
307 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Tstm Wnd Gst 4 ENE Alligator Point 29.92N 84.33W
07/09/2023 M47 MPH GMZ730 FL Mesonet
47 mph gust at Bald Point.
&&Preliminary Local Storm Report
National Weather Service Tallahassee FL
312 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Gst Cairo 30.88N 84.20W
07/09/2023 M42 MPH Grady GA Mesonet
City of Cairo Fire Department WeatherSTEM
gusted to 42 mph.
&&The Tallahassee radar (KTLH), 57 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
8 thunderstorm wind. Local standard time, as filed.
Three trees were blown down in the Cairo area.
A couple of trees were blown down along dirt roads across northern Thomas county.
A tree was blown near 1190 Ione Church Road.
A tree was blown down near 400 Chitty Road.
Trees were blown down in Cecil on Highway 41 and across the railroad tracks at Fellowship Road.
A tree was blown down near Highway 41 and Brigman Road.
A tree was blown down near Union Road and Brookridge Drive.
A tree was blown down on a power line on Overstreet Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124486, 1124487, 1124488, 1124489, 1124490, 1124491, 1124492, 1124493.